Washington, 2018

Strong Wind in Washington, February 8, 2018

February 8, 2018 · NWS OTX · 2 events in 1 county or zone

During the night of February 7th and into the early morning hours of February 8th strong winds down sloping off the Cascades in the wake of a frontal passage caused scattered power outages due to trees interacting with power lines in the Wenatchee and Entiat area. The highest recorded wind gust was 52 mph at the Wenatchee airport.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the night of February 7th and into the early morning hours of February 8th strong winds down sloping off the Cascades in the wake of a frontal passage caused scattered power outages due to trees interacting with power lines in the Wenatchee and Entiat area. The highest recorded wind gust was 52 mph at the Wenatchee airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 7, 10:44 PM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 7, 10:44 PM PST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1044 PM PST Wed Feb 7 2018

.SYNOPSIS...
Thursday will be mild and locally breezy with showers continuing
for the Idaho Panhandle. Mild conditions will come to an end
Thursday night into Friday with temperatures roughly 20 degrees
colder Friday into next week. Afternoon temperatures will be in
the 30s and 40s while lows dip into the teens and 20s. Outside
light mountain snow showers, dry and sunny conditions are
expected.

&&

.DISCUSSION...
Evening update was sent out to increase low temperatures a few
degrees across the region. Latest temperature trends show them
milder than what was in the forecast. That coupled with lots of
high cloud cover and some wind across the basin is expected to
keep most of the low temperatures across the region in the 40s.
The exceptions will be the Cascade valleys along the east slopes
and northeastern WA mountain valleys where temperatures will
bottom out in the low to mid 30s. /SVH

&&

.AVIATION...
06Z TAFs: Moist northwest flow over the region will promote
showers over the Idaho Panhandle tonight. As the boundary layer
decouples late tonight...many TAF sites will be subject to low
level wind shear (LLWS) with swift west to southwest flow above
the inversion. LLWS will be a particular concern in and out of
KEAT where winds could be as strong as 50 kts at the top of the
inversion. Mixing late Thursday morning will allow breezy and
gusty conditions to develop at all TAF sites during the afternoon.
Mountain wave activity is expected in the lee of the Cascades as
well with a small chance of breaking mountain waves resulting in
50+ kt wind gusts in the Wenatchee Area, over the Waterville
Plateau and west of KEPH and KMWH. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  54  29  38  21  37 /  10  10  10  10  10   0
Coeur d'Alene  40  52  27  36  19  36 /  30  20  30  20  10   0
Pullman        46  57  34  41  26  39 /  20  10  20  20  10   0
Lewiston       47  65  39  47  30  43 /  10  10  10  20  10   0
Colville       35  49  27  39  18  36 /  10  40  10  20  10   0
Sandpoint      40  46  24  34  19  34 /  80  70  50  20  10   0
Kellogg        39  47  27  34  18  33 /  70  50  60  30  10   0
Moses Lake     42  61  32  46  24  43 /   0   0   0   0   0   0
Wenatchee      40  56  32  44  25  40 /   0   0   0   0  10   0
Omak           35  51  28  37  18  35 /  10   0  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 6 AM to 5 PM PST Thursday for Moses Lake Area-
     Waterville Plateau-Wenatchee Area.

     Wind Advisory from 6 AM to 5 PM PST Thursday for Lower Garfield
     and Asotin Counties.

&&
Hazardous weather outlook, Feb 7, 9:20 AM PST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
920 AM PST Wed Feb 7 2018

WAZ034-041-042-044-081500-
Moses Lake Area-Wenatchee Area-East Slopes Northern Cascades-
Waterville Plateau-
920 AM PST Wed Feb 7 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is currently expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Winds are expected to increase early Thursday morning. The areas
of concern are the east slopes of the Cascades south of Lake
Chelan, the Wenatchee area, the Waterville Plateau as well as the
Vantage and George area. West to northwest winds 15 to 25 with
gusts up to 50 is possible. Some higher elevations may see gusts
well above 50 mph. The winds will remain elevated through the day.
People are urged to secure loose items outside. Power outages are
possible as well as downed trees.

WAZ043-081500-
Okanogan Valley-
920 AM PST Wed Feb 7 2018

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is currently expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Northerly winds are expected to increase late Friday down the
Okanogan Valley. The winds will peak during the evening and
overnight hours. Winds 15 to 25 mph with gusts up to 35 mph will
be possible.

IDZ001>004-026-027-WAZ031>033-035>038-081500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-
920 AM PST Wed Feb 7 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Wenatchee Area

When
February 8, 12:00 AM PST to 10:00 AM PST
Where
Wenatchee Area forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Chelan County Public Utilities reported about 1500 customers lost power during the night of February 7th and morning of February 8th when strong winds broke tree limbs and downed a number of trees into power lines in and around Wenatchee and in the Entiat area.

Strong Wind, Wenatchee Area

When
February 8, 12:00 AM PST to 10:00 AM PST
Where
Wenatchee Area forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Downed trees closed Navarre Coulee Road for about three hours while road crews cleared the damaged trees.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730892, 730926.